Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 46, NWS Duluth, MN
NWS Duluth, MN issued this severe thunderstorm warning at Jul 27, 2021, 12:49 AM CDT for 4 counties in Wisconsin. It was in force for 41 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 27, 2021, 12:49 AM CDT (05:49 UTC)
- Expired
- Jul 27, 2021, 1:30 AM CDT
- In force
- 41 min
- Issued by
- NWS Duluth, MN
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Bayfield County, WI, Douglas County, WI, Sawyer County, WI, Washburn County, WI
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 27, 1:09 AM CDT | HAIL 1.25 | Hayward, WI | HALF DOLLAR SIZED HAIL REPORTED IN HAYWARD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 5.8 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1670 J/kg
- Mixed-layer CIN
- -151 J/kg
- Mixed-layer LCL
- 1398 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 146 m²/s²
- 0-3 km storm-relative helicity
- 187 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 5.9
The text
As transmitted.
533
WUUS53 KDLH 270549
SVRDLH
WIC007-031-113-129-270630-
/O.NEW.KDLH.SV.W.0046.210727T0549Z-210727T0630Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Duluth MN
1249 AM CDT Tue Jul 27 2021
The National Weather Service in Duluth MN has issued a
* Severe Thunderstorm Warning for...
Southwestern Bayfield County in northwestern Wisconsin...
Southeastern Douglas County in northwestern Wisconsin...
Northeastern Washburn County in northwestern Wisconsin...
Northwestern Sawyer County in northwestern Wisconsin...
* Until 130 AM CDT.
* At 1248 AM CDT, a severe thunderstorm was located 8 miles southeast
of Wascott, or 10 miles northwest of Hayward, moving southeast at
35 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* This severe thunderstorm will be near...
Hayward and Seeley around 105 AM CDT.
Other locations in the path of this severe thunderstorm include Round
Lake, Little Round Lake, Chief Lake on Chippewa Flowage, Chippewa
Flowage West, Chippewa Flowage East and New Post.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4618 9195 4630 9176 4606 9106 4588 9115
4577 9150
TIME...MOT...LOC 0548Z 306DEG 31KT 4612 9163
HAIL...1.50IN
WIND...60MPH
$$
Kossen/Huyck2 follow-up statements
323
WWUS53 KDLH 270606
SVSDLH
Severe Weather Statement
National Weather Service Duluth MN
106 AM CDT Tue Jul 27 2021
WIC007-031-113-129-270630-
/O.CON.KDLH.SV.W.0046.000000T0000Z-210727T0630Z/
Bayfield WI-Douglas WI-Washburn WI-Sawyer WI-
106 AM CDT Tue Jul 27 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 AM CDT
FOR SOUTHWESTERN BAYFIELD...SOUTHEASTERN DOUGLAS...NORTHEASTERN
WASHBURN AND NORTHWESTERN SAWYER COUNTIES...
At 104 AM CDT, a severe thunderstorm was located over Hayward, moving
southeast at 35 mph.
HAZARD...70 mph wind gusts and ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
Locations impacted include...
Round Lake, Little Round Lake, Chief Lake on Chippewa Flowage,
Chippewa Flowage West, Chippewa Flowage East and New Post.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4618 9195 4630 9176 4606 9106 4588 9115
4577 9150
TIME...MOT...LOC 0604Z 306DEG 31KT 4604 9146
HAIL...1.50IN
WIND...70MPH
$$
Kossen/Huyck021
WWUS53 KDLH 270614
SVSDLH
Severe Weather Statement
National Weather Service Duluth MN
114 AM CDT Tue Jul 27 2021
WIC007-031-113-129-270630-
/O.CON.KDLH.SV.W.0046.000000T0000Z-210727T0630Z/
Bayfield WI-Douglas WI-Washburn WI-Sawyer WI-
114 AM CDT Tue Jul 27 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 AM CDT
FOR SOUTHWESTERN BAYFIELD...SOUTHEASTERN DOUGLAS...NORTHEASTERN
WASHBURN AND NORTHWESTERN SAWYER COUNTIES...
At 114 AM CDT, severe thunderstorms were located along a line
extending from near Seeley, to near Hayward, to 9 miles southeast of
Minong, moving southeast at 40 mph.
HAZARD...70 mph wind gusts and ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
These severe storms will be near...
Round Lake and Little Round Lake around 120 AM CDT.
Chief Lake on Chippewa Flowage around 125 AM CDT.
Chippewa Flowage East, Chippewa Flowage West and Stone Lake around
130 AM CDT.
New Post around 135 AM CDT.
Other locations impacted by these severe thunderstorms include
Reserve, Northwoods Beach, Chief Lake, Lac Courte Oreilles
Reservation, Totagatic Lake, Springbrook, Grindstone Lake, Nelson
Lake, Sissabagama Lake and Totagatic Flowage.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4608 9184 4622 9151 4606 9106 4588 9115
4577 9150
TIME...MOT...LOC 0614Z 309DEG 36KT 4609 9130 4597 9145 4600 9169
HAIL...1.50IN
WIND...70MPH
$$
HuyckWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 12:28 AM CDT, 21 minutes earlier.
Area forecast discussion, Jul 27, 12:28 AM CDT, 21 minutes before
Area Forecast Discussion National Weather Service Duluth MN 1228 AM CDT Tue Jul 27 2021 .DISCUSSION...(This evening through Sunday) Issued at 426 PM CDT Mon Jul 26 2021 Summary...The main concern this forecast is this evening's convection with the Enhanced risk of severe storms we have. After that, we have warm weather continuing with chance for more showers and thunderstorms on Wednesday, and again on Friday. The convection this evening is an unusual Enhanced risk for this area, which we do not typically see more than a couple of days a summer around here. There is a low pressure system over central North Dakota this afternoon, with a warm front draped east into our area, generally from the Brainerd Lakes region east into northwest Wisconsin. Along and south of this boundary the airmass is strongly unstable, with surface based CAPE values already over 2k j/Kg, with models indicating it may get up over 3k j/Kg at some point this evening. Sounding from this morning show an Elevated Mixed Layer that should be over our area this evening that is also showing as a drier area on satellite imagery. This EML will produce steep lapse rates in the mid levels, even as it also produces the capping that we are seeing at the lower levels this afternoon. Model soundings show that we should have a long hodograph this evening with moderate to strong winds aloft to help lengthen it, despite the weaker winds in the boundary layer. This all shows that if we can get convection to fire, severe storms are likely, with very large hail and strong winds, as already depicted in the SPC day one severe outlook. We may have a very weak shortwave moving along the North Dakota/Manitoba line this afternoon which has been generating an area of accas and -tsra over northwest Minnesota this afternoon. This is likely based in the 700-600mb Warm air advection region, and we do not expect this area to grow significantly or become rooted in the surface based instability, at least in part due to its position relative to the surface boundary. However, ahead of the surface low over eastern North Dakota we have some decent pressure falls over northwest Minnesota and would expect some new development in this area sometime in the next few hours. Models have been wildly inconsistent in depicting this event, with the NAMNest and FV3SAR showing development over NW MN and eastern ND by 01Z, then sliding southeast across the forecast area, but the HRRR not developing anything until after 03Z, and with much less coverage than either of the other models. Uncertainty in timing and evolution is still pretty high, even as of late afternoon. Unfortunately, we are in the wait and see mode, and we will have to see how things evolve this evening. There may be some lingering showers into early Tuesday morning, but otherwise expect the bulk of the convection to be out of the forecast area shortly after midnight. Tuesday should be relatively quiet with the boundary having shifted south of the forecast area and weak ridging over the area. Highs to get back into the 80s for the day, though slightly cooler than today. We have another chance for showers and thunderstorms on Wednesday, and while we have a small threat for severe weather, am not as concerned about it as I am for this evening. Should it shift a little later in the day and allow instability to build before the convection moves into the area, that would be a different story. Highs to creep back up into the low 90s for the Brainerd Lakes region. After another quiet day on Thursday, another shortwave should bring another chance for showers and thunderstorms Friday night and early Saturday, but it is too soon to determine the severe weather potential with this. This should usher in a bubble of cooler temperatures aloft with cooler high temperatures through the weekend, with highs back in the 70s to low 80s for both days. && .AVIATION...(For the 06Z TAFS through 06Z Tuesday night) Issued at 1224 AM CDT Tue Jul 27 2021 VFR conditions initially for all terminals. As the showers and thunderstorms exit the region, MVFR ceiling and visibilities will develop around 09Z mixing out after 14Z leading to VFR conditions through the remainder of the period. && .MARINE... Issued at 955 PM CDT Mon Jul 26 2021 Showers and thunderstorms will affect the nearshore waters through the night, gradually diminishing toward sunrise. Gusty winds, heavy rain and frequent lightning will accompany the storms. Higher waves may also accompany the storms. Quiet weather Tuesday and Tuesday night as high pressure is nearby. Another round of showers and storms is forecast for Wednesday. Winds will be northeast at 5 to 10 knots, with some gusts to 20 knots near the western arm of the lake, and waves less than 3 feet. && .PRELIMINARY POINT TEMPS/POPS... DLH 61 78 60 82 / 90 10 40 60 INL 56 85 62 85 / 20 10 60 70 BRD 63 86 66 92 / 50 10 30 50 HYR 61 84 61 86 / 50 10 30 60 ASX 61 79 59 87 / 70 10 40 60 && .DLH WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. LS...None. && DISCUSSION...LE AVIATION...KSE MARINE...GSF
Hazardous weather outlook, Jul 26, 10:04 PM CDT, 2 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Duluth MN 1004 PM CDT Mon Jul 26 2021 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-271030- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 1004 PM CDT Mon Jul 26 2021 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...Tonight Scattered thunderstorms will continue through the night. Gusty winds, occasional lightning, heavy rain will accompany the stronger storms. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday A strong thunderstorm or two may be ongoing early Tuesday morning. The chance of thunderstorms returns late Tuesday night and continues through Wednesday night. A few storms may be strong to severe mainly along and south of US Highway 2 in Minnesota and Wisconsin. Large hail and damaging winds are the main threats with the strongest storms. There is a slight chance of isolated thunderstorms Friday afternoon and evening over portions of northern Minnesota, and Saturday afternoon and evening over portions of northwest Wisconsin. .SPOTTER INFORMATION STATEMENT... SKYWARN spotters are encouraged to report hail of any size, wind damage, and rainfall amounts to the National Weather Service. LSZ121-140>148-150-271030- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- Outer Apostle Islands Beyond 5 NM from Mainland- 1004 PM CDT Mon Jul 26 2021 This Hazardous Weather Outlook is for portions of Lake Superior and the Nearshore waters of western Lake Superior. .DAY ONE...Tonight Thunderstorms are likely and some may be strong, wind gusts to 60 knots, frequent cloud- to- water lightning, and torrential rainfall which may reduce visibility to less than one- quarter mile. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There is another chance of thunderstorms Wednesday and Wednesday night. A few storms may be strong to severe once again. GSF More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
In the hours before
Local storm report, Jul 26, 11:29 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1129 PM CDT MON JUL 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1110 PM HAIL 3 NNW POPLAR 46.63N 91.83W
07/26/2021 M1.50 INCH DOUGLAS WI TRAINED SPOTTER
SPOTTER REPORTED 1 AND 9 SIXTEENTHS INCH
DIAMETER HAIL APPROXIMATELY 1110 PM.
&&
KLHSpecial weather statement, Jul 26, 11:50 PM CDT, 59 minutes before
Special Weather Statement
National Weather Service Duluth MN
1150 PM CDT Mon Jul 26 2021
WIZ001-002-270515-
Douglas-Bayfield-
1150 PM CDT Mon Jul 26 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN BAYFIELD AND
NORTHEASTERN DOUGLAS COUNTIES...
At 1150 PM CDT, a strong thunderstorm was 7 miles southeast of French
River, or 16 miles east of Duluth, moving southeast at 45 mph.
Wind gusts up to 45 mph, penny size hail, heavy downpours, and
frequent cloud to ground lightning can be expected with this storm.
This storm will be near...
Oulu around 1210 AM CDT.
Port Wing around 1215 AM CDT.
Other locations impacted by this storm include Mouth Of Brule,
Cloverland and Waino.
Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.
This storm may intensify, please monitor local media outlets for
additional information and possible warnings from the National
Weather Service.
LAT...LON 4652 9144 4673 9183 4676 9169 4689 9181
4688 9185 4694 9180 4693 9173 4688 9179
4677 9168 4683 9139 4686 9135 4682 9115
TIME...MOT...LOC 0450Z 299DEG 40KT 4683 9177
HuyckLocal storm report, Jul 26, 11:51 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1151 PM CDT MON JUL 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 PM HAIL BRULE 46.55N 91.58W
07/26/2021 E1.00 INCH DOUGLAS WI PUBLIC
&&Local storm report, Jul 26, 11:53 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1153 PM CDT MON JUL 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1138 PM HAIL MAPLE 46.59N 91.72W
07/26/2021 E1.00 INCH DOUGLAS WI TRAINED SPOTTER
&&Local storm report, Jul 26, 11:59 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1159 PM CDT MON JUL 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1120 PM HAIL 2 ESE POPLAR 46.58N 91.75W
07/26/2021 E3.00 INCH DOUGLAS WI PUBLIC
PHOTOS OF NUMEROUS LARGE HAILSTONES - BIGGER
THAN A GOLF BALL IN THE PHOTO.
&&
KLHSpecial weather statement, Jul 27, 12:06 AM CDT, 43 minutes before
Special Weather Statement National Weather Service Duluth MN 1206 AM CDT Tue Jul 27 2021 WIZ009-270515- Price- 1206 AM CDT Tue Jul 27 2021 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL PRICE COUNTY... At 1205 AM CDT, a strong thunderstorm was 7 miles northwest of Phillips, or 11 miles south of Park Falls, moving east at 45 mph. Wind gusts up to 40 mph, dime size hail, and occasional cloud to ground lightning can be expected with this storm. This storm will be near... Phillips around 1215 AM CDT. Other locations impacted by this storm include Wilson Lake Near Phillips, Cranberry Lake and Musser Lake. Seek shelter inside a sturdy building and away from windows until this storm passes. Get off area lakes and seek shelter on shore in a sturdy shelter or a hard topped vehicle. This storm may intensify, please monitor local media outlets for additional information and possible warnings from the National Weather Service. LAT...LON 4574 9064 4589 9056 4582 9009 4556 9023 TIME...MOT...LOC 0505Z 290DEG 39KT 4578 9050 Huyck
The office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 26, 7:30 PM CDT | Severe Thunderstorm Warning | DLH | Douglas | 60 min |
| Jul 26, 8:16 PM CDT | Special Weather Statement | DLH | Ashland, Bayfield, Douglas | 29 min |
| Jul 26, 8:43 PM CDT | Special Weather Statement | DLH | Ashland, Iron | 47 min |
| Jul 26, 9:25 PM CDT | Special Weather Statement | DLH | Iron, Price, Sawyer, Washburn | 50 min |
| Jul 26, 10:11 PM CDT | Special Weather Statement | DLH | Price | 49 min |
| Jul 26, 10:56 PM CDT | Severe Thunderstorm Warning | DLH | Bayfield, Douglas | 34 min |
| Jul 26, 11:20 PM CDT | Severe Thunderstorm Warning | DLH | Bayfield, Douglas | 25 min |
| Jul 26, 11:42 PM CDT | Severe Thunderstorm Warning | DLH | Ashland, Bayfield, Price, Sawyer | 48 min |
| Jul 26, 11:47 PM CDT | Severe Thunderstorm Warning | DLH | Ashland, Bayfield, Sawyer | 43 min |
| Jul 26, 11:50 PM CDT | Special Weather Statement | DLH | Bayfield | 25 min |
| Jul 27, 12:06 AM CDT | Special Weather Statement | DLH | Price | 9 min |
| Jul 27, 12:25 AM CDT | Severe Thunderstorm Warning | DLH | Ashland, Bayfield, Price, Sawyer | 50 min |
| Jul 27, 1:27 AM CDT | Severe Thunderstorm Warning | DLH | Price, Sawyer, Washburn | 33 min |
| Jul 27, 1:51 AM CDT | Special Weather Statement | DLH | Price | 9 min |
| Jul 27, 2:00 AM CDT | Special Weather Statement | DLH | Price | 15 min |
| Jul 27, 2:14 AM CDT | Special Weather Statement | DLH | Price | 16 min |
| Jul 27, 3:14 AM CDT | Special Weather Statement | DLH | Ashland | 16 min |
| Jul 27, 5:35 AM CDT | Special Weather Statement | DLH | Washburn | 10 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.